Alert archive / Indiana / Tornado Warnings in 2025

Tornado Warning 47, NWS Indianapolis, IN

May 20, 2025Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this tornado warning at May 20, 2025, 6:43 PM EDT for Fountain County, Warren County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2025, 6:43 PM EDT (22:43 UTC)
Expired
May 20, 2025, 7:02 PM EDT
In force
19 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 634 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
634 m²/s²
0-3 km storm-relative helicity
684 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

519 
WFUS53 KIND 202243
TORIND
INC045-171-202345-
/O.NEW.KIND.TO.W.0047.250520T2243Z-250520T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
643 PM EDT Tue May 20 2025

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  Northeastern Fountain County in west central Indiana...
  Warren County in west central Indiana...

* Until 745 PM EDT.

* At 642 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Vermilion Regional Airport, or 9 miles north of
  Danville, moving east at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  West Lebanon around 700 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Williamsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 8753 4048 8727 4048 8717 4024 8717
      4023 8753
TIME...MOT...LOC 2242Z 249DEG 21KT 4027 8758 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Nield
2 follow-up statements
139 
WWUS53 KIND 202256
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
656 PM EDT Tue May 20 2025

INC045-171-202345-
/O.CON.KIND.TO.W.0047.000000T0000Z-250520T2345Z/
Fountain IN-Warren IN-
656 PM EDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHEASTERN FOUNTAIN AND CENTRAL WARREN COUNTIES...

At 655 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Williamsport, or 15 miles northeast of Danville,
moving east at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Williamsport and West Lebanon around 700 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Attica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 8751 4048 8727 4048 8717 4024 8717
      4023 8753
TIME...MOT...LOC 2255Z 259DEG 26KT 4030 8742 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Nield
054 
WWUS53 KIND 202302
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
702 PM EDT Tue May 20 2025

INC045-171-202312-
/O.CAN.KIND.TO.W.0047.000000T0000Z-250520T2345Z/
Fountain IN-Warren IN-
702 PM EDT Tue May 20 2025

...THE TORNADO WARNING FOR NORTHEASTERN FOUNTAIN AND CENTRAL WARREN
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM EDT for west central
Indiana.

LAT...LON 4035 8751 4048 8727 4048 8717 4024 8717
      4023 8753
TIME...MOT...LOC 2301Z 249DEG 21KT 4031 8738 

$$

Nield

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 20, 5:36 PM EDT, 1 hour 7 minutes earlier. Its key messages:

  • Widespread showers and storms expected through this evening with convection diminishing overnight.
  • A few severe storms are possible this afternoon and evening
  • Damaging wind gusts, severe hail, isolated tornadoes, and localized flooding are possible
  • Below normal temperatures through the week with light rain chances continuing tomorrow and Thursday
  • Increasing chances for precipitation Sunday into early next week
Area forecast discussion, May 20, 5:36 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
536 PM EDT Tue May 20 2025

.KEY MESSAGES...

- Widespread showers and storms expected through this evening
  with convection diminishing overnight.

- A few severe storms are possible this afternoon and evening

- Damaging wind gusts, severe hail, isolated tornadoes, and
  localized flooding are possible

- Below normal temperatures through the week with light rain chances
  continuing tomorrow and Thursday

- Increasing chances for precipitation Sunday into early next week

&&

.MESOSCALE UPDATE...
Issued at 536 PM EDT Tue May 20 2025

SURFACE ANALYSIS SHOWS A SLOWLY NORTHWARD MOVING WARM FRONT
EXTENDING FROM W-CENTRAL INDIANA /NEAR TERRE HAUTE/ SE INTO
SOUTHEAST INDIANA /WEST OF CINCINNATI/. SOUTH OF THE FRONT THE
AIRMASS REMAINS MODERATELY UNSTABLE WITH MLCAPE VALUES FROM 1500-
2000 J/KG AIDED BY SFC DEWPTS IN THE UPPER 60S/NEAR 70F AND
TEMPERATURES FROM 78-82F.

WATER VAPOR/VISIBLE SAT IMAGERY SHOWS A SHORTWAVE TROUGH AXIS
EXTENDS FROM A MID LEVEL LOW OVER NORTHERN IL SOUTHWARD ALONG THE
MS RIVER VALLEY. WELL AHEAD OF THIS TROUGH, THERE IS A MODERATE
AMOUNT OF MID LEVEL SUBSIDENCE AS NOTED ON ACARS SOUNDINGS FROM
INDIANAPOLIS. HOWEVER, SUBSTANTIAL COOLING AND Diminishment OF THE
MID LEVEL SUBSIDENCE IS NOTED IN PROXIMITY TO THIS MID LEVEL
TROUGH ON RECENT ACARS SOUNDINGS FROM THE ST. LOUIS AREA. AS A
RESULT...ADDITIONAL TS ARE EXPECTED TO DEVELOP ALONG A ZONE OF
INCREASING SURFACE PREFRONTAL CONVERGENCE ACROSS ECENTRL IL /NEAR
I-70/ OVER THE NEXT FEW HOURS. THIS ACTIVITY IS THEN EXPECTED TO
MOVE INTO WESTERN INDIANA AFT 23Z.

FURTHER EAST...ALTHOUGH LOW LEVEL CONVERGENCE IS FAIRLY WEAK ALONG
THE WARM FRONT, SATELLITE/RADAR IMAGERY HAVE SHOWN INCIPIENT
TOWERING CU ATTEMPTS/SHOWERS OVER THE LAST COUPLE OF HOURS.
HOWEVER THE INCREASING MID LEVEL FORCING/COOLING SHOULD SUPPORT
ISOLATED-WIDELY SCATTERED TS DEVELOPMENT ALONG THE WARM FRONT IN
THE NEXT 1-3 HRS. SOME OF THIS ACTIVITY MAY AFFECT THE INDY METRO
AREA IN THE 7-9 PM TIMEFRAME.

ADEQUATE DEEP LAYER SHEAR /0-6 KM 35-40 KTS/ AND MODESTLY STEEP MID
LEVEL LAPSER RATES WILL SUPPORT MID LEVEL STORM ROTATION AND THREAT
FOR LARGE HAIL/DAMAGING WINDS. LOW LEVEL SHEAR AWAY FROM THE WARM
FRONT AND AHEAD OF THE PRE-FRONTAL CONVERGENCE AXIS OVER IL IS
ADEQUATE BUT MARGINAL FOR TORNADOES WITH 100-150 M2/S2 0-1 KM SRH.
STRONGER LOW LEVEL SHEAR /200-300 M2/S2/ EXISTS JUST NORTH OF THE
WARM FRONT...BUT DRAMATICALLY LOWER TO NO SURFACE BASED INSTABILITY
SHOULD Preclude ANYTHING OTHER THAN A BRIEF/WEAK TORNADO THREAT JUST
IMMEDIATELY NORTH OF THE WARM FRONT.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 258 PM EDT Tue May 20 2025

Current Satellite and radar observations depicts clouds have cleared
considerably across IL and western portions of IN as a warm front
associated with a low pressure system lifts northward. Despite
scattered showers ongoing across northeastern counties, there is a
lack of convective coverage. Satellite imagery does already show
agitated cu with convection initiating over portions of IL. Look for
the convection to become more widespread further east into Indiana
as daytime heating and deeper moisture surging north promotes
greater destabilization. Stronger diffluence aloft should also
provide greater forcing for ascent.

Strengthening mid-level flow supporting stronger deep-layer shear
and moderate instability supports the potential for severe
thunderstorms later this afternoon into the evening. Damaging wind
gusts, severe hail, isolated tornadoes, and localized flooding are
all possible. The isolated tornado threat may be more localized to
areas near the warm front boundary where surface winds become
backed. This looks most likely across the southern half of central
Indiana. Shear vector orientations generally favor a more linear
storm mode or storm clusters, but there is some potential for
discrete or semi-discrete supercells.

Stronger forcing shifting eastward overnight will lead to decreasing
coverage of convection. Overall weak forcing should lead to mostly
dry conditions overnight though broad cyclonic flow may keep a few
light showers around at times. The aforementioned low pressure
system and parent trough will likely linger over the region through
the period resulting in dreary conditions for most.

Expect extensive clouds and scattered showers around during the day
Wednesday due to broad cyclonic flow in place. This will greatly
limit daytime heating with highs remaining in the low-mid 60s. A
tight pressure gradient will also result in breezy conditions making
it feel colder. Expect gusts around 25-35 mph through the day.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 258 PM EDT Tue May 20 2025

Wednesday night through Saturday...

Clouds and scattered light showers at times will likely linger
through Thursday as a surface low slowly moves out of the region.
The best chance for precipitation is across east or northeastern
counties where deeper moisture and stronger forcing align. Upper
troughing and northwesterly flow should also remain over the region
through the end of the week providing seasonably cool weather. Highs
are expected to remain mostly in the 60s with lows in the 40s or low
50s. Northern portions of central Indiana may even stay in the 50s
during the day Thursday due to extensive clouds.

Drier air and greater subsidence from high pressure building in
towards late week should allow clouds to finally decrease in
coverage. Increasing subsidence will also likely provide quiet
weather conditions Thursday night Saturday. While cloudy conditions
are expected across much of central Indiana, latest guidance does
suggest drier air filtering in across the south which would lead to
more sunshine.

Saturday night through early next week...

There are low chances for precipitation (30% or less) towards the
latter half of the weekend, but there is still uncertainty due to
diverging model solutions. Most guidance shows a few complexes of
storms developing over The Plains and weakening as they propagate
ESE. While there are discrepancies between models, the general
agreement is for the storm track to favor the southwest half of
central IN or locations further south around Sunday morning. Will
continue to watch for trends as this track is slightly further
northeast compared to yesterday. It is also worth noting a sharp
gradient in precipitation chances or amounts are likely from SW-NE
due to lingering subsidence induced dry air.

By race day, temperatures should rebound slightly into the upper 60s
to low 70s thanks to increasing heights aloft. Rain chances increase
further early next week with another system expected to move in, but
exact details remain uncertain due to even larger model differences.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 155 PM EDT Tue May 20 2025

Impacts:

- IFR ceilings becoming MVFR through the afternoon.

- Gusty E-SE winds becoming S-SE later this afternoon shifting to W-
SW tonight.

- Showers becoming TS after 2200Z. Evening TS could be severe
with storms ending from the west 02-03Z.

Discussion:

Widespread IFR ceilings are gradually improving with conditions
expected to be done at the TAF sites by 22Z as surface warm front
continues to lift north across southern into central IN and daytime
heating supports lowering RH readings. Convective showers will
continue to form along and north of the warm front over the area the
next few hours.

Thunderstorms have begun to form over the MS valley and these will
track east towards the TAF sites by this evening. Carrying 3-4 hrs
of tempo TSRA to account for this activity in addition to TS activity
that is expected to start forming along the warm front after 2200Z.
Occasional IFR visibilities are expected in the TSRA along with the
potential for severe winds gusts and hail. However, it is much too
soon to be adding anything more than TSRA for this TAF update.

A cold front/wind shift from S-SE to W-SW will be collocated with the
main convective line this evening with winds speeds expected to drop
off to around 10kts. Lower MVFR ceilings and light convective
showers will continue behind the front overnight lasting into much
of the day tomorrow. Given the spotty nature of these showers, will
be carrying VCSH to account for this pattern.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Crosbie
SHORT TERM...Melo
LONG TERM...Melo
AVIATION...Crosbie
Hazardous weather outlook, May 20, 3:22 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
322 PM EDT Tue May 20 2025

INZ021-028>031-035>049-051>057-060>065-067>072-211930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
322 PM EDT Tue May 20 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Widespread showers and thunderstorms are expected this afternoon and
evening with a threat for severe storms. Damaging winds, severe
hail, isolated tornadoes and localized flooding are possible. Lightning
is also a threat with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and a few storms possible at times late this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in storm reports.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 20, 6:32 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
632 PM EDT Tue May 20 2025

INZ028-202345-
Warren-
Including the cities of Williamsport and West Lebanon
632 PM EDT Tue May 20 2025

...A Severe Thunderstorm Producing Tornadoes Approaching Warren
County...

A severe thunderstorm with a history of producing tornadoes is
approaching Warren county, and will likely cross the state line
between Pence and State Line City around 645 PM EDT, passing near
or north of West Lebanon and Williamsport between 700 PM and 720
PM EDT on its current trajectory.

Residents of Warren County should remain alert over the next 60 to
90 minutes for tornado and severe storm potential.

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:33 AM EDTSpecial Weather StatementINDDaviess, Knox27 min
May 20, 7:11 PM EDTSpecial Weather StatementINDFountain, Warren64 min
May 20, 7:24 PM EDTTornado WarningINDFountain36 min
May 20, 7:41 PM EDTTornado WarningINDFountain, Montgomery34 min

Nearby

Tornado Warnings in Indiana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.